Are Osteoporosis Drugs Making Your Bones Weaker?
The first time I saw a commercial for osteoporosis I was a little surprised. On the screen was a very youthful looking Sally Field talking about a once-a-month pill to repair bone loss. The reason I was surprised is because the U.S. Preventive Services Task Force doesn't recommend getting screened for osteoporosis until you're 65, or if you're a "...younger women whose fracture risk is equal to or greater than that of a 65-year-old...".
Why was a pharmaceutical company using such a young-looking actress to promote a drug designed primarily for people older than her? The reason is simple. It's all about expanding the market.
The numbers vary widely, but a conservative estimate is that about 8 million American women suffer from osteoporosis. That's a healthy market for any drug, but what if it could be expanded to include people who were at RISK of osteoporosis? Sell it to younger women as a preventive aid and you quickly increase the market to over 20 or 30 million potential users.
All the drug companies needed was a word they could build their "pre-osteoporosis" marketing campaigns around. The word they found was "osteopenia."
Let's go back in time to 1992. The World Health Organization convened a group of experts in Rome to look into the osteoporosis problem. They wanted to figure out how to identify women who were at risk BEFORE they suffered a fracture. Eventually, they settled on something called a T-score, which compares an individuals bone density to that of a healthy young adult woman. Then they set up categories that those scores could fall into. The categories range from normal to severe osteoporosis. For people in the middle range, they decided to use the term "osteopenia."
The word osteopenia (which means "deficiency of bone") was never intended to be used as a diagnosis. It was simply a way to identify what category research subjects fell into. But the drug companies started promoting it as if it were a new disease, and they had just the drugs to take care of it. They're called bisphosphonates, with Fosamax and Boniva the two best known.
In 1997 Merck submitted studies to the FDA justifying a lower-dose version of Fosamax, to be used as a preventative medicine for post-menopausal women at RISK of osteoporosis. The word "osteopenia," which was invented during that 1992 meeting in Rome, was used as a disease diagnosis and sales jumped. In some marketing pieces, Merck went so far as to suggest that every woman who went through menopause was at risk and should start taking bone-building drugs.
There was just one little problem. Over the last 15 years, no research shows taking bisphosphonates would prevent bone breaks 10, 20 or 30 years in the future. The only benefit shown was for people who were already diagnosed with osteoporosis.
Slowly the dark side began to emerge. Users were experiencing side effects like heartburn, stomach upset, acid reflux, vision harming eye inflammation and severe muscle and joint pains. British researchers found that taking the drugs for 3-5 years doubled the risk of esophageal cancer. In rare cases, some people experienced the horror of osteonecrosis, a condition where the patient's jawbone rots and dies.
Perhaps the most devastating side effect was that long-term use by women who did NOT have osteoporosis might lead to weaker bones!
The way bisphosphonates work is by slowing cells that break down bone. (Those cells are called osteoclasts.) The problem is that by interrupting the body's normal cycle of tearing down and repair, the small stress fractures our body endures may not be able to heal properly.
Tests show that these drugs do help build bone the first five years, but for periods longer than that, bones may actually become more brittle. In May of 2011, Swedish researchers reviewed data on approximately 1.52 million women. They found that women who took bisphosphonates the longest had the highest risk of thigh fractures.
Call for a FREE Consultation (305) 296-3434
CAUTION: Check with your doctor before
beginning any diet or exercise program.